Neuroleptic malignant syndrome induced by combination therapy with tetrabenazine and tiapride in a Japanese patient with Huntington's disease at the terminal stage of recurrent breast cancer

Intern Med. 2014;53(11):1201-4. doi: 10.2169/internalmedicine.53.1717. Epub 2014 Jun 1.

Abstract

We herein describe the case of an 81-year-old Japanese woman with neuroleptic malignant syndrome that occurred 36 days after the initiation of combination therapy with tiapride (75 mg/day) and tetrabenazine (12.5 mg/day) for Huntington's disease. The patient had been treated with tiapride or tetrabenazine alone without any adverse effects before the administration of the combination therapy. She also had advanced breast cancer when the combination therapy was initiated. To the best of our knowledge, the occurrence of neuroleptic malignant syndrome due to combination therapy with tetrabenazine and tiapride has not been previously reported. Tetrabenazine should be administered very carefully in combination with other neuroleptic drugs, particularly in patients with a worsening general condition.

Publication types

  • Case Reports

MeSH terms

  • Adrenergic Uptake Inhibitors / adverse effects*
  • Adult
  • Aged, 80 and over
  • Antipsychotic Agents / adverse effects
  • Breast Neoplasms / complications
  • Dopamine Antagonists / adverse effects
  • Drug Therapy, Combination / adverse effects
  • Female
  • Humans
  • Huntington Disease / complications
  • Huntington Disease / drug therapy*
  • Middle Aged
  • Neoplasm Recurrence, Local
  • Neuroleptic Malignant Syndrome / etiology*
  • Tetrabenazine / adverse effects*
  • Tiapride Hydrochloride / adverse effects*

Substances

  • Adrenergic Uptake Inhibitors
  • Antipsychotic Agents
  • Dopamine Antagonists
  • Tiapride Hydrochloride
  • Tetrabenazine